Cannabis dosing and cannabis overdosing
Overdose can usually be prevented by preparing a treatment protocol. When using too large doses containing THC, a patient may experience intoxication. This is often described as a mild euphoria or results in sedation and somnolence. As time passes, this changes to feelings of being content and relaxation. Some individuals may experience mild impairment of short-term memory and an increase in heart rate. Other effects are uncontrolled laughter and changes in the awareness of surroundings (colours, sounds).
In some cases, the overdose can be experienced as a distortion of reality, mild anxiety, changes in heart rate and blood pressure. In these cases, most often, it is sufficient for patients to sit or lay down in a calm and comfortable location, preferably with someone familiar to talk to.
Overdosing with very high doses may result in a psychotic state or other psychiatric conditions, particularly in those with a pre-existing genetic vulnerability.
Preventing getting ‘high’
Some patients experience an unwanted ‘high’. This can usually be prevented by consuming lower doses, or by administering the dose slowly over a longer period. The chance of experiencing these effects is greater when medicinal cannabis is consumed orally, because the digestive system releases THC-metabolites. These chemicals are even more psychoactive than THC itself. This is one of the reasons why edibles commonly lead to problems with overdosing.
When consuming cannabis in the form of tea (a liquid, which is easier to digest) such side effects occur less frequently. Patients susceptible to psychosis are advised to use the cannabis Bediol®, as CBD has been shown to be capable of suppressing the psychoactive effects of THC.
Also see section Side Effects & Risks.